Hail, Douglas
- When
- July 2, 9:15 PM CST
- Where
- Douglas County, 4 mi W of Evansville
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.550, -93.233
16 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 2, 2:30 PM CST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 PM CDT WED JUL 2 2003 FORECAST CONCERN NEAR TERM...SEVERE CHANCES AND HEAVY RAIN. MCS DEVELOPMENT OVER THE NORTHWEST THIS EVENING...SHOULD BEGIN TO DIVE SOUTHEAST OVERNIGHT INTO WESTERN WI BY MORNING. EXPECT BEST SEVERE POTENTIAL OVER THE NORTHERN CWA THIS EVENING...ALTHOUGH...MCS DEVELOPMENT WILL HAVE TO BE WATCHED FOR POTENTIAL DAMAGING WIND EVENT LATER TONIGHT IN THE EAST. HEAVY RAIN A THREAT AS WELL...MAINLY NORTHEAST CWA OVERNIGHT. EXPECT RAIN COOLED AIR TO DROP TEMPERATURES TO UPPER 60S MOST AREAS OVERNIGHT. SEVERE WEATHER THREAT FOR THURSDAY DEPENDS ON MCS DEVELOPMENT OVERNIGHT. THIS WILL LIKELY PUSH AN OUTFLOW BOUNDARY TO THE SOUTH OF THE CWA EARLY. PREVIOUS MODELS DIRECTED ALL INSTABILITY TO THE SOUTH OF THE AREA. 12Z MODELS INDICATE FRONT TO BE POSITIONED OVER EASTERN CWA BY THURSDAY EVENING. THIS SHOULD ALLOW NEXT SHORT WAVE TO DEVELOP YET ANOTHER MCS OVER SOUTHERN CWA THURSDAY NIGHT INTO FRIDAY. EXPECT DEVELOPMENT FRIDAY TO BE LIMITED TO FAR EAST CWA...AND MAINLY IN MORNING BEFORE RIDGE BUILDS IN. PREVIOUS MODEL RUNS HAVE INDICATED THIS TREND AS WELL. LATER PERIODS...YET ANOTHER SHORT WAVE MOVES IN SATURDAY NIGHT INTO SUNDAY. DRYING SHOULD MOVE IN FOR MONDAY AND INTO THE MIDDLE OF THE WEEK AS HIGH PRESSURE RIDGE BUILDS TO THE SOUTH AND EAST AT THE SURFACE...AND 50H RIDGE BUILD TO THE WEST. .MSP...NONE.
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-031004- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 504 AM CDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A MODERATE RISK OF SEVERE WEATHER LATE TODAY AND TONIGHT ACROSS PORTIONS OF CENTRAL AND WEST CENTRAL MINNESOTA. SOME CITIES IN THIS MODERATE RISK AREA INCLUDE LONG PRAIRIE...ALEXANDRIA...GLENWOOD...BENSON AND MADISON. A SLIGHT RISK FOR SEVERE WEATHER COVERS THE REMAINDER OF CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN FOR TONIGHT. A COLD FRONT WILL GATHER STRENGTH OVER THE DAKOTAS LATE TODAY AND BEGIN TO MOVE SLOWLY INTO NORTHWEST MINNESOTA THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY OVER THE EASTERN DAKOTAS THIS AFTERNOON AND MOVE INTO NORTHWEST AND WEST CENTRAL AREAS OF MINNESOTA. THE THUNDERSTORMS MAY TURN INTO A LINE OF SEVERE STORMS EARLY TONIGHT AND MOVE ACROSS NORTHERN AND CENTRAL MINNESOTA. THESE STORMS WOULD CONTAIN DAMAGING STRAIGHTLINE WINDS. SOME LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A MODERATE RISK OF SEVERE WEATHER IS INDICATED FOR THURSDAY OVER MUCH OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. THE COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS MINNESOTA AND NORTHERN WISCONSIN ON THURSDAY. SEVERE STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT IN THE AFTERNOON ACROSS CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS ARE POSSIBLE. A FEW TORNADOES COULD ALSO OCCUR THURSDAY AFTERNOON ACROSS SOUTHERN MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND TONIGHT. RAH
The Minneapolis radar (KMPX), 82 km away, was scanning. The volume nearest the first event began at 03:12 UTC.
16 thunderstorm wind, 3 hail. Local standard time, as filed.
Numerous trees were snapped or uprooted. Some trees came down on homes and sheds. The roofs of two garages were blown off, and a camper was rolled about 40 feet. Most damage was in the south side of town.
Measured by MNDOT road weather system along Interstate 94.
Several trees toppled.
Measured by MNDOT AWOS system.
Few trees and power lines down.
Several 8 to 10 inch diameter branches down.
Sheet of plywood was lifted up and blown into a transformer.
Few trees down. Light standard toppled at the High School football field.
Numerous trees down, including some on vehicles and power lines. Semi truck tipped over. Bleachers at fairgrounds were ripped apart. A roof was blown off a used car building, and a few windows were blown out at an apartment complex.
Several trees down along Blue Lake, including one on a power line.
Few trees and power lines down.
Scattered trees and power lines down.
Several 12 inch diameter branches felled.
Several trees down.
Few trees toppled.
Several 8 to 10 inch diameter branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330421, 5330422, 5330423, 5329460, 5330424, 5329446, 5329447, 5329448, 5329450, 5329459, 5329449, 5329458, 5329456, 5329451, 5329453, 5329454, 5329457, 5329455, 5329452.